Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 87, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 21, 2020, 1:21 PM CDT for Benton County, Buchanan County, Iowa. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2020, 1:21 PM CDT (18:21 UTC)
- Expired
- Jun 21, 2020, 1:46 PM CDT
- In force
- 25 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benton County, IA, Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 1:25 PM CDT | TSTM WND DMG | 2 N Mount Auburn, IA | CORN CROP DAMAGED. CORN LAYING DOWN IN SPOTS, AND SOME LEAVES STRIPPED. |
| Jun 21, 1:25 PM CDT | HAIL 0.88 | Mount Auburn, IA | |
| Jun 21, 1:25 PM CDT | HAIL 1 | 2 N Mount Auburn, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 807 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
654
WUUS53 KDVN 211821
SVRDVN
IAC011-019-211900-
/O.NEW.KDVN.SV.W.0087.200621T1821Z-200621T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
121 PM CDT Sun Jun 21 2020
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Buchanan County in northeastern Iowa...
Northeastern Benton County in east central Iowa...
* Until 200 PM CDT.
* At 119 PM CDT, a severe thunderstorm was located over Mount Auburn,
or 7 miles north of Vinton, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Urbana, Brandon, Rowley, Mount Auburn, Lime Creek County Park,
Spencers Grove, Minne Estema Park, Cheney and Vinton Memorial
Airport.
This includes Interstate 380 between mile markers 40 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4230 9214 4230 9207 4233 9206 4243 9183
4220 9183 4220 9214 4229 9216
TIME...MOT...LOC 1819Z 263DEG 11KT 4226 9207
HAIL...1.00IN
WIND...60MPH
$$
McClure3 follow-up statements
168
WWUS53 KDVN 211828
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
128 PM CDT Sun Jun 21 2020
IAC011-019-211900-
/O.CON.KDVN.SV.W.0087.000000T0000Z-200621T1900Z/
Buchanan IA-Benton IA-
128 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHWESTERN BUCHANAN AND NORTHEASTERN BENTON COUNTIES...
At 128 PM CDT, a severe thunderstorm was located near Mount Auburn,
or 7 miles north of Vinton, moving east northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Urbana, Brandon, Rowley, Mount Auburn, Lime Creek County Park,
Spencers Grove, Minne Estema Park, Cheney and Vinton Memorial
Airport.
This includes Interstate 380 between mile markers 40 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4230 9207 4233 9206 4243 9183 4220 9183
4220 9214
TIME...MOT...LOC 1828Z 259DEG 12KT 4227 9203
HAIL...1.00IN
WIND...60MPH
$$
McClure841
WWUS53 KDVN 211838
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
138 PM CDT Sun Jun 21 2020
IAC011-019-211900-
/O.CON.KDVN.SV.W.0087.000000T0000Z-200621T1900Z/
Buchanan IA-Benton IA-
138 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTH CENTRAL BUCHANAN AND NORTHEASTERN BENTON COUNTIES...
At 138 PM CDT, a severe thunderstorm was located near Brandon, or 8
miles north of Vinton, moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Urbana, Brandon, Rowley, Spencers Grove, Minne Estema Park, Cheney
and Vinton Memorial Airport.
This includes Interstate 380 between mile markers 40 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4230 9203 4235 9195 4243 9183 4220 9183
4220 9207
TIME...MOT...LOC 1838Z 263DEG 14KT 4228 9197
HAIL...0.75IN
WIND...60MPH
$$
McClure552
WWUS53 KDVN 211846
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
146 PM CDT Sun Jun 21 2020
IAC011-019-211855-
/O.CAN.KDVN.SV.W.0087.000000T0000Z-200621T1900Z/
Buchanan IA-Benton IA-
146 PM CDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BUCHANAN AND
NORTHEASTERN BENTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still likely with this thunderstorm.
LAT...LON 4230 9203 4235 9195 4243 9183 4220 9183
4220 9207
TIME...MOT...LOC 1842Z 263DEG 11KT 4228 9194
$$
McClureWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:17 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 21, 12:17 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1217 PM CDT Sun Jun 21 2020 ...18z AVIATION UPDATE... .SYNOPSIS... Issued at 330 AM CDT Sun Jun 21 2020 Quasi-stationary sfc boundary was continuing to undulate acrs the region from southeastern NE, to south central WI, with isolated storms continuing to fester in it's vicinity. De-amplifying cyclonic flow aloft still riddled with passing waves/MCV's, helping the cause with passing bouts of lift to help produce the sctrd convection in ongoing warm moist air mass hung up around the boundary. The unsettled period looks to continue into Monday. && .SHORT TERM...(Today and Tonight) ISSUED AT 330 AM CDT Sun Jun 21 2020 Today...Most of any fog of consequence this morning seems to be in the river valleys, thus for now will add to the grids. After this morning's isolated storms decay, there may be a mid morning into early afternoon lull, before another lead vort max shuttles it's way toward the area in near westerly cyclonic flow encompassing the northern plains and upper mid west. Thus with temps generally warming into the low to mid 80s and sfc DPTs in the upper 60s, afternoon MUCAPEs should range from 1500 to 2500 J/KG making for instability for more isolated to sctrd storms to pulse up. Storm layer shear values remain weak this afternoon limiting a more organized svr storm threat, but the extent of buoyancy may support a strong storm or two with marginal hail and gusty winds. Locally heavy rain also to accompany the stronger storm cells/clusters. But all in all, much more in the way of dry hours for most of the area today for Father's day activities. Tonight...Several models with there convective MCS inducing mass fields come together late this afternoon and evening in two main upstream areas, one being acrs north central KS/along the NE/KS border region, and another from acrs the NE/SD/IA tri-state region to along and north of the MN/IA border. Steering forces and MCS maintenance fields propagate strong storm clusters or MCS along the northern IA/southern MN region and into portions of western WI through mid to late evening. But some of the thermal convection draw/steering feed may allow a portion of this convective system to build down southeastward into the CWA from around midnight and into the overnight period. If it comes in more outflow dominated ahead of it, there may not be much of a severe weather threat like what should materialize upstream earlier in the evening. But with probable lingering downdraft CAPEs and better bulk/localized shear profiles, some concern a bowing segment sagging into the local area may still pose a damaging wind gust potential even late at night. With PWAT's rising to 1.6 to 1.8 inches again, heavy rain and resultant flooding another concern or at least a factor to keep in mind. Other sctrd storms may form on the southwesterly 25-35 KT low level jet(LLJ) feeding into the complex and move out of central IA and acrs the area from the west later tonight as well. Thus will play POPs accordingly with an increase from northwest to southeast as the night progresses and especially after midnight. Overnight low temps in the mid to upper 60s unless more robust storm outflow cools them into the lower 60s in some locations. ..12.. .LONG TERM...(Monday through Saturday) ISSUED AT 330 AM CDT Sun Jun 21 2020 Key Messages: 1) Monday: Showers and storms across the area through the day. Likely a hit and miss day where not everywhere will see rain all day. 2) Cooler and drier for mid-week, warmth and more humid conditions returning by the weekend. Monday. The strong upper level trough will be over Manitoba and Ontario, which is the driving system to the active weather as of late. On Monday, several weak shortwaves of energy will move across the local forecast area to provide chances for showers and thunderstorms through the day, while nailing down where this activity will be and at what time is still problematic. Models have been jumping around a bit on how things will play out on Monday, which doesn't lead to a great deal of confidence. At 12Z the cold front should be located in the vicinity of a line from northeast Wisconsin, through northeast Iowa and down to the southwest towards south central Iowa. At this time, the stronger mid-level forcing will be over Missouri, which will lift to the northeast through the day. To the north, models do indicate some energy and convergence along the front so at least scattered showers/thunder is looking likely through the western part of the forecast area then will lift to the northeast as that wave of energy also moves to the northeast. There does remain some uncertainty in this timing and where the shortwave will track and where the front will be. While the higher rain chances Saturday morning are looking to be west of the Mississippi River initially, then spreading north and east. With the uncertainty and with the coverage expected, did adjust the precipitation chances to lower them a bit to address coverage expectations as well as leaving room for later adjustments in the next couple of days. Monday afternoon, the forecast area will be impacted by 2 different shortwaves. The first will be the Vorticity Maximum out of Missouri moving northeast towards the Great Lakes through the afternoon and evening hours. As this tracks northeast through the day so will the associated precipitation which should impacts mainly areas east of the Mississippi River. Severe threats are questionable. While yesterday it was looking like a decent shot for some severe storms, today's models are not showing the same signals. Deep layer sheer will be fairly weak to reduce the potential for organized convection despite having 1000-2500 J/kg ^2. The second shortwave will be moving into the area from the west, with convection along the cold front as it moves east into the evening hours. Shear and instability both look to be lacking along the front so not expecting severe level activity with this convection. The 2 systems may meet up and briefly strengthen the surface low which could give a period of some stronger lift on the northeast side in the evening hours, and could give some periods of enhanced rainfall. Ultimately there is looking to be a split in the flow going aloft on Monday, leading to higher severe chances well to the south of the forecast area. The whole system will shift eastward by Tuesday morning ushering in cooler air with the deep trough the directly overhead. Temperatures Tuesday will be cooler and expect a pretty breezy day. At this time winds aloft don't support advisory level winds, but looking at gusts of 20-30kts possible at times. Additionally, might get some diurnal showers/storms during the afternoon. The upper low will move eastward through the end of the week, keeping the area in northwest flow through Thursday before ridging starts building in for Friday and into the weekend. Warmer air and higher dewpoints build bringing more summer-like weather. Models are showing various rounds of thunderstorms Wednesday through Sunday and with the difficulty of having confidence in timing of any of these waves, the extended portion of the forecast has daily chances for thunderstorms, while there will likely be more dry periods than wet. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) ISSUED AT 1216 PM CDT Sun Jun 21 2020 Developing CU across the area right now should remain scattered, with predominantly VFR condtions at all terminals for the next 24 hours. There is a slight chance of a shower or storm across the area this afternoon and evening, but the main concern arrives later tonight/Monday morning as guidance shows a complex of thunderstorms moving across the area. Sites most likely to see impacts are KCID/KDBQ, where drops to MVFR visibilities and ceilings are likely. Threat will be decreasing towards KMLI/KBRL as storms decay by 10z- 12z. A cold front will be approaching the area from the northwest late Monday morning, which looks to bring MVFR ceilings to KCID around 22/18z. However, guidance remains in disagreement on timing so have left mention out of this TAF. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Brooks AVIATION...Speck
Hazardous weather outlook, Jun 21, 4:48 AM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 448 AM CDT Sun Jun 21 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 448 AM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Isolated to scattered thunderstorms will develop this afternoon across portions of the Outlook Area. While widespread severe weather is not expected with this afternoon activity, a stronger storm cell may be able to produce gusty winds and hail up to dime size. Frequent cloud to ground lightning and locally heavy downpours will also occur with afternoon thunderstorms. Later tonight there will be the chance for a larger area of thunderstorms moving down into the area from the northwest. Again, at this time widespread severe weather is not expected. But there may be a chance for a stronger segment of storms to produce gusty winds and heavy rainfall that may lead to flooding. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Thunderstorms are expected on Monday and Monday evening. At this time severe storms are not anticipated, but stronger storms could produce gusty winds, small hail, and heavy rain. Storms will be possible later in the week, but it is too early to assess any potential for severe weather. .SPOTTER INFORMATION STATEMENT... There is a low chance that spotter activation will be needed today and tonight. 12/Brooks
In the hours before
Special weather statement, Jun 21, 8:40 AM CDT, 4 hours 41 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 840 AM CDT Sun Jun 21 2020 IAZ078-089-ILZ024>026-034-035-211445- Louisa-Des Moines-Mercer-Henderson-Warren-Hancock-McDonough- Including the cities of Wapello, Burlington, Aledo, Oquawka, Monmouth, Carthage, and Macomb 840 AM CDT Sun Jun 21 2020 ...Areas of Dense Fog Decreasing... Areas of dense fog persist this morning, reducing visibilities to a quarter mile or less. However, recent satellite and observation trends show the dense fog is beginning to dissipate, and this trend of improving conditions is expected to continue through 930 am. When driving and encountering dense fog, slow down and be sure to keep the headlights on low beam.
Special weather statement, Jun 21, 12:56 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1256 PM CDT Sun Jun 21 2020
IAC011-019-211830-
Buchanan-Benton-
1256 PM CDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BUCHANAN AND
NORTHERN BENTON COUNTIES UNTIL 130 PM CDT...
At 1256 PM CDT, a strong thunderstorm was located over Mount Auburn,
or 9 miles northwest of Vinton, moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Vinton, Urbana, Brandon, Mount Auburn, Lime Creek County Park, Vinton
Memorial Airport, Minne Estema Park, Rodgers Park, Wildcat Bluff Park
and Cheney.
This includes Interstate 380 between mile markers 41 and 55.
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4230 9207 4239 9206 4243 9191 4217 9184
4216 9222 4230 9226
TIME...MOT...LOC 1756Z 259DEG 13KT 4227 9215
McClureThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:52 PM CDT | Special Weather Statement | DVN | Jefferson | 38 min |
| Jun 21, 12:56 PM CDT | Special Weather Statement | DVN | Benton | 34 min |
| Jun 21, 1:51 PM CDT | Special Weather Statement | DVN | Buchanan | 24 min |
| Jun 21, 2:41 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 34 min |
| Jun 21, 3:33 PM CDT | Special Weather Statement | DVN | Linn | 27 min |
| Jun 21, 3:45 PM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 45 min |
| Jun 21, 4:20 PM CDT | Special Weather Statement | DVN | Linn | 25 min |
| Jun 21, 4:21 PM CDT | Special Weather Statement | DVN | Linn | 24 min |
| Jun 21, 4:52 PM CDT | Special Weather Statement | DVN | Clinton | 38 min |
| Jun 21, 5:10 PM CDT | Special Weather Statement | DVN | Cedar | 35 min |
| Jun 21, 5:24 PM CDT | Special Weather Statement | DVN | Des Moines | 36 min |
| Jun 21, 5:39 PM CDT | Special Weather Statement | DVN | Scott | 36 min |
| Jun 21, 6:09 PM CDT | Special Weather Statement | DVN | Clinton | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.